The wild bootstrap for few (treated) clusters
James MacKinnon and
Matthew Webb
Econometrics Journal, 2018, vol. 21, issue 2, 114-135
Abstract:
Inference based on cluster‐robust standard errors in linear regression models, using either the Student's t‐distribution or the wild cluster bootstrap, is known to fail when the number of treated clusters is very small. We propose a family of new procedures called the subcluster wild bootstrap, which includes the ordinary wild bootstrap as a limiting case. In the case of pure treatment models, where all observations within clusters are either treated or not, the latter procedure can work remarkably well. The key requirement is that all cluster sizes, regardless of treatment, should be similar. Unfortunately, the analogue of this requirement is not likely to hold for difference‐in‐differences regressions. Our theoretical results are supported by extensive simulations and an empirical example.
Date: 2018
References: Add references at CitEc
Citations: View citations in EconPapers (131)
Downloads: (external link)
https://doi.org/10.1111/ectj.12107
Related works:
Working Paper: The Wild Bootstrap For Few (treated) Clusters (2017) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wly:emjrnl:v:21:y:2018:i:2:p:114-135
Ordering information: This journal article can be ordered from
http://onlinelibrary ... 1111/(ISSN)1368-423X
Access Statistics for this article
Econometrics Journal is currently edited by Jaap Abbring, Victor Chernozhukov, Michael Jansson and Dennis Kristensen
More articles in Econometrics Journal from Royal Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().